Alert archive / North Dakota / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Bismarck, ND

October 20, 20229 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 20, 2022, 1:24 AM MDT for 9 counties in North Dakota. It took effect at Oct 20, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2022, 1:24 AM MDT (07:24 UTC)
In effect from
Oct 20, 2022, 12:00 PM MDT
Expired
Oct 20, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS83 KBIS 200724
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
224 AM CDT Thu Oct 20 2022

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON INTO 
THURSDAY EVENING FOR SOUTHWEST AND FAR SOUTH CENTRAL NORTH 
DAKOTA...

.Critical fire weather conditions across southwestern North 
Dakota this afternoon and evening. West winds near 20 mph with 
gusts near 35 mph, and minimum relative humidity values dropping 
as low as 16 percent, will make any fires that ignite spread 
rapidly and be difficult to suppress.

NDZ031>033-040>045-201930-
/O.UPG.KBIS.FW.A.0004.221020T1700Z-221021T0300Z/
/O.NEW.KBIS.FW.W.0005.221020T1800Z-221021T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
224 AM CDT Thu Oct 20 2022 /124 AM MDT Thu Oct 20 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWESTERN NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* WINDS...West near 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* AFFECTED AREA...Southwest and far south central North Dakota.

* IMPACTS...Any fires that ignite could spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
SMITH
2 follow-up statements
235 
WWUS83 KBIS 201842
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
142 PM CDT Thu Oct 20 2022

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON INTO
THURSDAY EVENING FOR SOUTHWEST AND FAR SOUTH CENTRAL NORTH
DAKOTA...

.Critical fire weather conditions across southwestern North
Dakota this afternoon and evening. West winds near 20 mph with
gusts near 35 mph, and minimum relative humidity values dropping 
as low as 15 percent, will make any fires that ignite spread 
rapidly and be difficult to suppress.

NDZ031>033-040>045-210000-
/O.CON.KBIS.FW.W.0005.000000T0000Z-221021T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
142 PM CDT Thu Oct 20 2022 /1242 PM MDT Thu Oct 20 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN NORTH
DAKOTA...

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Southwest and far south central North Dakota.

* IMPACTS...Any fires that ignite could spread rapidly and 
  become difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
891 
WWUS83 KBIS 202343
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
643 PM CDT Thu Oct 20 2022

NDZ031>033-040>045-210045-
/O.EXP.KBIS.FW.W.0005.000000T0000Z-221021T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
643 PM CDT Thu Oct 20 2022 /543 PM MDT Thu Oct 20 2022/

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CDT/6 PM 
MDT/ THIS EVENING...

Winds will continue to weaken this evening and relative 
humidities will rise as temperatures cool off. Therefore the Red 
Flag Warning will be allowed to expire. 

$$

EDWARDS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 19, 11:31 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 19, 11:31 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1231 AM CDT Thu Oct 20 2022

.UPDATE...
Issued at 1225 AM CDT Thu Oct 20 2022

No updates needed. Clear skies and light winds, lows will drop to
the mid 30s.

UPDATE Issued at 859 PM CDT Wed Oct 19 2022

Once again, not a lot to updated this evening. A quick moving band
of high level clouds is currently dropping through the state, with
the northern edge of the cloud cover exiting the northwest at this
time. Other than some minor tweaks for sky cover, no updates
planned this evening. Updated text products, including the Fire
Weather Watch will be transmitted shortly.

UPDATE Issued at 542 PM CDT Wed Oct 19 2022

Other than a few tweaks to sky cover no changes to the current
forecast. Expect mild temperatures early this evening with winds
becoming light.

&&

.SHORT TERM...(This Evening through Thursday night)
Issued at 350 PM CDT Wed Oct 19 2022

After a mild and dry night, critical fire weather conditions may
return for Thursday.

Dry conditions look to continue through tonight, with increased
northwest winds diminishing this evening. A flattening ridge will
provide for some weak warm air advection aloft, bringing in some
mid to high level clouds this evening through tonight. These
clouds combined with an overall mild and dry airmass will see
slightly warmer temperatures tonight, generally in the 30s. RH
values rebound fairly well in the east tonight, although light
winds and clouds should limit any fog potential.

A dry shortwave trough and its associated cold front then looks to
push through Thursday and Thursday night. Ahead of this front will
be a warm, dry, and breezy westerly flow. The result will see
temperatures warm further into the 70s across much of the area.
This warming will bring widespread RH values in the teens to 20s,
with some 30 across the east. Low RH combined with breezy
winds could bring a near critical for critical fire weather day
to the area. The Fire Danger Rating looks to increase to high
across the southwest, while the rate of spread nears the required
295 mark for a critical fire weather day. There are still some
confidence issues on how strong the winds will be tomorrow based
on the timing of the mentioned cold front. Thus have placed a
Fire Weather Watch for our southwestern zones for the time being.
Elsewhere, SPC is placing an elevated risk for fire danger. So
have mentioned this in the HWO. Eastern portions don't quite see
the winds or the lower RH, thus the near critical fire risk is
lower there. Conditions should improved shortly after sunset or
once the cold front moves through. Right now the timing of the
front is after peak mixing, thus winds may be elevated through the
night but not expected to be strong at this time. With increased
clouds and winds, lows Thursday night will still be in t he 30s
to lower 40s for most areas.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Oct 19 2022

A fairly mild and dry start to the weekend will give way to more
active and cooler weather late this weekend into next week.

Friday will feel like a post frontal day, although the impacts to
the area will be minimal. Temperatures will cool into the 50s to
lower 60s, which is still mild for this time of year. An increased
northwest wind may also be found through the day Friday, although
nowhere near advisory criteria. Perhaps an isolated shower is
possible Friday afternoon behind the front, although confidence is
not high enough to include in the forecast at this time. A large
pacific trough begins to take shape across the western US for
Saturday. A frontal boundary may drape across the state as a
result. Along this boundary could be chances for rain. A stark
temperature contrast may also be found where the cold side of the
front will be in the 40s and 50s, with 60s on the warm side.

Deterministic models are then starting to trend towards active
weather for the late weekend into the early to mid next week time
period. Deterministic wise, the large Pacific trough may bring a
Wyoming or Colorado low across the region Sunday through Monday,
with some lingering affects into mid week. Widespread
precipitation in the form of rain or snow, along with cooler
temperatures and breezy winds would be possible. The question
comes is this realistic given the abrupt change in the models.
Pattern wise, a few days ahead of the trough we do see ridging in
the southwest with a weak wave this week to break down that
pattern. This is more favorable for this type of set up. Cluster
Analysis wise, the large trough has taken more of a southern
trend, although perhaps more favoring a Wyoming low over a
Colorado low track. Either one would still bring some chances of
precipitation to the area. Precip type wise, NBM has been
consistent of mixing in snow during the coldest times of the day
and night. There is some signals for brief freezing rain or
sleet, although confidence in that occurring is fairly low. And
snow accumulations wise, 50 percentiles right now are fairly low.
Although NBM does have up to 10 percent chance for 6 inches in
some areas, with moderate accumulations in the upper percentiles.
For now the forecast reflects a change in the pattern with cooler
temperatures, breezy conditions, and chances for rain and snow.
Confidence is too low however to pinpoint snow (if any)
accumulations and timing at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1225 AM CDT Thu Oct 20 2022

VFR through the period. Winds could gust around 20kts Thursday
afternoon from the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
NDZ031>033-040>045.

&&

UPDATE...Smith
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Smith
Hazardous weather outlook, Oct 19, 11:34 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1234 AM CDT Thu Oct 20 2022

NDZ031>033-040>045-210545-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
1234 AM CDT Thu Oct 20 2022 /1134 PM MDT Wed Oct 19 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are possible Thursday afternoon
and early evening. See the Fire Weather Watch for more details at
www.weather.gov/bis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-034-035-046-210545-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Morton-Burleigh-Emmons-
1234 AM CDT Thu Oct 20 2022 /1134 PM MDT Wed Oct 19 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical fire weather conditions are possible Thursday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-210545-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1234 AM CDT Thu Oct 20 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.